Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2002, 4:46 PM CDT for Russell County, Kansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 4:46 PM CDT (21:46 UTC)
- Expired
- May 5, 2002, 5:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:00 PM CDT | Hail 1 | Paradise, KS | |
| May 5, 5:04 PM CDT | Hail 1 | Waldo, KS | |
| May 5, 5:08 PM CDT | Tornado F1 | Paradise, KS | Damaged outbuildings and power lines. |
| May 5, 5:17 PM CDT | Tornado F0 | Waldo, KS | Brief touchdown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052146 SVRICT KSC167-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 446 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 515 PM CDT. * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF PARADISE...OR ABOUT 11 MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTHWEST OF LURAY AROUND 515 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 515 PM CDT. LAT...LON 3906 9906 3894 9898 3912 9858 3912 9898 /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:43 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 5, 3:43 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SUN MAY 5 2002 ...TORNADO WATCH IN EFFECT FOR RUSSELL & BARTON COUNTIES UNTIL 9PM... MAIN FCST CONCERN WILL BE WITH CHANCES OF CONVECTION TONIGHT...AND ONCE AGAIN WITH TIMING OF BETTER PRECIP CHANCES THROUGHOUT EXTNDED ACROSS THE AREA. WATER VAPOR SHOWS EMBEDDED SW OVER NORTHERN AZ AT 17Z...WITH CURRENT TRACK PLACING IT OVER N CENTRAL KS AROUND 00Z...AVN SEEMS TO BE HANDLING THIS WAVE A TAD BETTER AND WILL TONIGHT-MON NIGHT ETA/AVN IN GOOD AGREEMENT ON DEEP ISENTROPIC LIFTING OF MSTR OVER INVERSION FOR ELEVATED CONVECTION TONIGHT...BUT BOTH MODELS SUGGEST HIGHER QPF VALUES N AND S OF CWA WITH BROAD BRUSH SWATH ACROSS OUR CWA. LIS ABOVE INVERSION ARE IN THE RANGE OF -2 TO -6 WITH DECENT ELEVATED CAPE VALUES. SHEAR IS NOT THE GREATEST FOR SUPPORTING ROTATIONAL UPDRAFTS WHICH COULD LIMIT SEVERE POTENTIAL SOME. BEST 850MB-250MB DIFFERENTIAL DIV REMAINS S AND N OF CWA AS WELL...WITH SOME ENHANCEMENT FOR S CENTRAL/SE CWA LATE TONIGHT. WILL KEEP HIGHER POPS GOING. IT APPEARS THAT MORE THAN ONE MCS WILL DEVELOP THIS EVENING THEN TRACK EAST OVERNIGHT. PINPOINTING INITIATION POINTS WILL BE TRICKY BUT MCS COMPLEXES SHOULD WEAKEN SOME AS THEY MIGRATE EAST...WITH LARGE HAIL BEING THE MAIN THREAT ACROSS OUR AREA. HEADING INTO MONDAY SFC LOW WILL REMAIN IN W KS PLACING US IN WARM SECTOR WITH SFC TEMPS WARMING. FAIRLY HEATHLY CAP SHOULD SUPPRESS T-STORM CHANCES DURING THE DAY...HOWEVER SNDINGS SHOW DEEP ELEVATED MIXED LAYER ERODING CAP IN WESTERN CWA...THUS FIRING CONVECTION ON DRY LINE BNDY. SO WILL ADD SLIGHT POPS FOR THAT AREA FOR LATE AFTERNOON AND KEEP OTHER AREAS LOWER WITH CAP HOLDING. HOW MUCH WARMING WILL DEPEND ON WHERE AND HOW MUCH MSTR FALLS ACROSS THE AREA SUN NGHT. WILL KEEP GOING NUMBERS DUE TO UNCERTAINLY ON PRECIP AREAS. WILL INCREASE POPS MONDAY NGHT AS ELEVATED CONVECTION CHANCES APPEAR PRETTY GOOD WITH AMPLE 850MB MSTR CONVERGENCE NEAR KS/OK BORDER...ALONG WITH GOOD ISENTROPIC UPGLIDE IN 305K-310K LAYER. TUES-WED COULD BE ANOTHER REPEAT PERFORMANCE ON TUESDAY COMPARED TO MONDAY...WITH DRYLINE STILL CAMPING OUT IN WESTERN CWA AND CAP SUPPRESSING CONVECTION DURING THE DAY. WILL KEEP SLIGHT POPS GOING DURING THE DAY FOR ISOLATED CONVECTION. INCREASING LOW JET FOR TUES NIGHT COULD GET ELEVATED CONVECTION GOING AGAIN...MAINLY FOR SE CWA DUE TO DEEPER MSTR AXIS IN THAT AREA. EAST COAST MID-LEVEL RIDGE AXIS FINALLY SHIFTS EAST...THUS ALLOWING SFC CLD FRNT BNDY TO MOVE SE ACROSS CWA. BEST CHANCE OF POPS WILL BE AHEAD OF CLD FRNT IN SE CWA...AND GOING FCST HAS THIS TREND SO NO CHANGES EXPECTED. TEMPS WILL BE TRICKY DUE TO CLD FRNT TIMING. EXTENDED:THUR-SUN MRF/ECM IN GOOD AGREEMENT ON SFC HIGH KEEPING THINGS DRY AND COOLER FOR THUR...WITH CANADIAN AIRMASS CHARACTERISTICS. STILL SOME POTENTIAL FOR ELEVATED CONVECTION LATE THURSDAY NIGHT AS WARM FRONT MOVES N INTO AREA FROM OK. WILL KEEP DRY FOR NOW AND WATCH NEXT COUPLE MODEL RUNS FOR MORE CONFIDENCE. BOTH MODELS SHOW BNDY MOVING N ACROSS CWA DURING THE DAY ON FRI...WITH WARMER 850MB THERMAL RIDGE BUILDING BACK INTO AREA. WILL BUMP TEMPS UP A BIT FOR FRI. MRF SHOWS WELL DEFINED SFC WARM FRONT BNDY ALONG KS/NE BORDER FRIDAY AFTERNOON...THUS PLACING US IN WARM SECTOR. THINGS APPEAR TO BE CAPPED DURING THE DAY ON FRIDAY...BUT DEEP MSTR/WAA ADVECTION WILL BE QUITE STRONG SO GOING 20 POPS SEEMS GOOD FOR POSSIBLE ISOLATED CONVECTION. CHANCES LOOKING SOMEWHAT BETTER FOR SAT ALONG DRYLINE IF CAP CAN BE OVERCOME IN CENTRAL KS...WITH DEEP MSTR REMAINING IN PLACE AND SW EJECTING OUT OF THE ROCKIES. GOING TEMPS SEEM GOOD FOR NOW SO NO CHANGES THERE. SUNDAY WILL BE TRICKY PRECIP/TEMP WISE AS BNDY PROGD ACROSS CENTRAL KS BY 12Z. WILL CARRY SOME POPS IN CNTRL/SE CWA FOR NOW AND LET LATER SHIFTS LOOK AT TIMING OF THINGS FOR ADJUSTMENTS TO THIS. WILL HAVE TEMPS WARMEST IN SE AND TAPER DOWN TOWARDS NW CWA. FCSTID =15/JAKUB ICT 65 89 65 92 / 50 20 40 20 HUT 65 89 65 92 / 50 20 40 20 EWK 65 89 65 92 / 50 20 40 20 EQA 65 87 65 91 / 50 10 40 20 WLD 65 87 65 91 / 50 10 40 20 RSL 62 92 59 93 / 50 20 40 20 GBD 62 92 59 93 / 50 20 40 20 SLN 63 90 62 92 / 50 20 40 20 MPR 63 90 62 92 / 50 20 40 20 CFV 65 85 65 87 / 50 20 40 20 CNU 65 85 65 87 / 50 20 40 20 K88 65 85 65 87 / 50 20 40 20 .ICT...NONE.
In the hours before
Special weather statement, May 5, 1:15 PM CDT, 3 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT SUN MAY 5 2002 THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS THIS AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS TONIGHT. SOUTH WINDS WILL BRING WARM AND MOIST AIR TO CENTRAL AND SOUTHEAST KANSAS. WEAK UPPER LEVEL WEATHER DISTURBANCES WILL MOVE EAST ACROSS THE AREA. THE AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE ACROSS CENTRAL KANSAS BY LATE AFTERNOON. THUNDERSTORMS MOVING INTO SOUTH CENTRAL KANSAS AT MIDDAY MAY PERSIST INTO THE AFTERNOON...MAINLY WEST OF THE FLINT HILLS. THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BE SEVERE...WITH THE THREAT OF DIME TO QUARTER SIZED HAIL. THERE IS A BETTER CHANCE OF SEVERE STORMS TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG THE DRY LINE LATE THIS AFTERNOON IN FAR WEST KANSAS...AND MOVE EAST INTO CENTRAL KANSAS THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. THESE THUNDERSTORMS COULD MOVE INTO...OR NEW STORMS DEVELOP OVER...SOUTHEAST KANSAS AFTER MIDNIGHT. ISOLATED AND MARGINALLY SEVERE HAIL IS POSSIBLE ACROSS SOUTHEAST KANSAS. SIGNIFICANT SEVERE STORMS ARE NOT ANTICIPATED. SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON, WEST OF I-35 THIS EVENING, AND EAST OF I-35 AFTER MIDNIGHT. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:08 PM CDT | Tornado Warning | ICT | Russell | 52 min |
| May 5, 5:57 PM CDT | Tornado Warning | ICT | Russell | 63 min |
| May 5, 6:10 PM CDT | Tornado Warning | ICT | Lincoln | 65 min |
| May 5, 6:56 PM CDT | Tornado Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.